Cancer Chemotherapy Induced Skin Pigmentation


Find Treatment for Skin Pigmentation in London & UK »

Cancer chemotherapy drugs can cause areas of dark pigmentation on the skin. This is called hyperpigmentation and is usually found in specific places rather than all over the body.

Which agents induce skin pigmentation changes?

Cancer chemotherapy drugs that cause hyperpigmentation include bleomycin, doxorubicin, daunorubicin, 5-fluorouracil, cyclophosphamide and carmustine.

Bleomycin treats cancers such as Hodgkin lymphoma and is thought to cause hyperpigmentation in around a fifth of patients. This can happen within a few weeks of starting the medication even if you are only taking low doses.

5-Fluorouracil (5-FU) is used to treat gastrointestinal and breast cancer. It causes hyperpigmentation because it causes the skin to be more sensitive to sunlight than normal.

What does the skin pigmentation look like?

Bleomycin causes very specific changes in skin pigmentation. Striped bands of pigmentation are often found and it is thought that this occurs due to the skin being more sensitive than usual which causes it to be irritated by wearing clothes.

5-FU causes hyperpigmentation in skin which is exposed to the sun. Hyperpigmentation can also develop in the skin at the site where the drug has been injected. These changes in skin pigmentation are seen most often in men being treated for solid tumours such as testicular cancer.

Doxorubicin can induce skin pigmentation changes and these are usually found as patches on the tongue.

How do these drugs cause skin pigmentation?

It is thought that some drugs used for cancer chemotherapy cause changes in skin pigmentation by increasing melanin production. Also, bleomycin makes the skin itchy which causes you to scratch it. This scratching causes the bleomycin to gather in the skin which results in a stripy pigmentation. Oral antihistamines can be given to reduce the itching and therefore the scratching. This will reduce the risk of pigmentation changes caused by bleomycin.


« Antimalarial Induced Skin Pigmentation Heavy Metal Induced Skin Pigmentation »





SKIN PIGMENTATION

COSMETIC TREATMENTS

HEALTH CENTRES